Anesthesia: Essays and Researches  Login  | Users Online: 354 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Home | About us | Editorial board | Ahead of print | Search | Current Issue | Archives | Submit article | Instructions | Copyright form | Subscribe | Advertise | Contacts


 
Table of Contents  
LETTER TO EDITOR
Year : 2016  |  Volume : 10  |  Issue : 3  |  Page : 685-686  

Tramadol side effects: Seizure and hypoglycemia


1 Department of Neurology, Dr. S.N. Medical College, Jodhpur, Rajasthan, India
2 Department of Gynae Obstetrics, Dr. S.N. Medical College, Jodhpur, Rajasthan, India

Date of Web Publication27-Sep-2016

Correspondence Address:
Khichar Purnaram Shubhakaran
House No. E-22/13, Umaid Hospital Campus, Geeta Bhawan Road, Jodhpur - 342 001, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0259-1162.191110

Rights and Permissions

How to cite this article:
Shubhakaran KP, Khichar RJ. Tramadol side effects: Seizure and hypoglycemia. Anesth Essays Res 2016;10:685-6

How to cite this URL:
Shubhakaran KP, Khichar RJ. Tramadol side effects: Seizure and hypoglycemia. Anesth Essays Res [serial online] 2016 [cited 2020 Jul 6];10:685-6. Available from: http://www.aeronline.org/text.asp?2016/10/3/685/191110



Sir,

We read a case report regarding seizures being a side effect of low dose tramadol by Beyaz et al.[1] We would like to share our views and the recent literature.

In a very recent study on the first seizure, the tramadol has been implicated as a causative agent in about one-fifth of the patients and the low dose of the drug is also not safe from this point of view.[2] Hence, as the authors have written that seizures are a rare side effect of tramadol [1] is not so. A very important Ution in the study by Asadi et al. is that it is more common in first 6 h of consumption and in first 10 days.[2] Hence, it is a point worthy that one who tolerates early the later chances of developing seizures are less likely.

At times, the seizures are so deleterious that they are being implicated in about one-fifth of the cases of recurrent shoulder dislocation.[3]

Hypo- and hyper-glycemia are also of concern in patients using tramadol [4] which further complicate the side effect profile.

Hyponatremia is again a complication of concern complicating the tramadol therapy.[5]

We have personally seen the patient of osteomalacic myopathy who otherwise was doing very well got deteriorated with seizure in a setting of fever and hypocalcemia.

Hence, as we see that tramadol is implicated in hypoglycemia, hyperglycemia, hyponatremia, we recommend its restricted use and as and when required rather than continuous one and for a short time. Furthermore, as the other opioids are being withdrawn from the market because of addiction liability so is the case with tramadol that public and even de-addiction centers are now using in lieu of opioids, so the time is not far away when tramadol will also be disappearing. Hence, as to avoid the abstinence syndrome better we use it as judicious as possible.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Beyaz SG, Sonbahar T, Bayar F, Erdem AF. Seizures associated with low-dose tramadol for chronic pain treatment. Anesth Essays Res 2016;10:376-8.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
Asadi P, Monsef Kasmaei V, Ziabari SZ, Zohrevandi B, Moadab Manesh A. Prevalence of tramadol consumption in first seizure patients: A one-year cross-sectional study. Emerg (Tehran) 2015;3:159-61.  Back to cited text no. 2
    
3.
Nakhaei Amroodi M, Iri A, Akhoondi S. The definition of recurrent shoulder dislocation in tramadol induced seizure patients. Med J Islam Repub Iran 2015;29:298.  Back to cited text no. 3
    
4.
Nasouhi S, Talaie H, Pajoumand A, Aghapour S, Rahimi M, Khorasani AG, et al. Hypo and hyperglycemia among tramadol overdose patients in Loghman Hakim Hospital, Tehran, Iran. Pak J Pharm Sci 2015;28:1959-63.  Back to cited text no. 4
    
5.
Abadie D, Durrieu G, Roussin A, Montastruc JL; Réseau Français des Centres Régionaux de Pharmacovigilance. “Serious” adverse drug reactions with tramadol: A 2010-2011 pharmacovigilance survey in France. Therapie 2013;68:77-84.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1830    
    Printed4    
    Emailed0    
    PDF Downloaded114    
    Comments [Add]    

Recommend this journal